Common early features of salicylate overdose are irritability, tinnitus, hyperventilation, nausea, vomiting, and abdominal pain. Further symptoms include sweating, flushing, deafness, tremor, hypokalemia, and hypernatremia. The combination of vomiting, hyperventilation, and sweating may lead to severe volume depletion. Other findings may include hypoprothrombinemia, pyrexia (usually in children), confusion, drowsiness, delirium, coma, and convulsions (more common in children).
Respiratory alkalosis, metabolic acidosis, ketosis, hypoglycemia, and hyperglycemia may all occur. The biochemical pattern of a respiratory alkalosis together with metabolic acidosis is characteristic of salicylate poisoning. The patient usually presents with a combined respiratory alkalosis and metabolic acidosis, with a blood pH in the range 7.40 to 7.46. Later, as metabolic compensation fails, the arterial pH may fall below 7.40. The most important clinical signs of serious toxicity are a falling plasma pH, hypoxemia, and the development of pulmonary edema. Confusion and depressed consciousness are serious signs, usually indicating that salicylate has entered the central nervous system. These symptoms may be improved by correction of metabolic acidosis. The likelihood of respiratory alkalosis increases with age until 12 years, when the adult picture of respiratory alkalosis followed by metabolic acidosis occurs. The underlying mechanisms for these age-dependent differences in acid-base balance are poorly understood. Since acidosis enhances transfer of the salicylate ion across the blood-brain barrier, it is necessary to employ more active therapy at lower salicylate concentrations in children.
Death is usually due to cardiorespiratory arrest; attempts at resuscitation are unlikely to be successful.
Was this article helpful?